Adverse Reaction to SSRIs, Iatrogenesis, psychiatry

Get the Hippocratical Boat

The Zebra

Earlier this year, a formal complaint was submitted to the Royal College of Psychiatrists (RCPsych) against its president Wendy Burn, and David Baldwin (Chair of its Psychopharmacology Committee).  The complaint stated that Professors Burns and Baldwin (in a letter published by The Times in February),  misled the public over antidepressant withdrawal by falsely stating that in the vast majority of patients, any unpleasant symptoms experienced on discontinuing antidepressants have resolved within two weeks of stopping treatment. Signed by 30 high profile medics (including Irish psychiatrist Pat Bracken) and people with lived experiences, the complaint stated that the latter is incorrect, not evidence-based and is misleading the public on an important matter of public safety – with potentially hazardous consequences. One only has to read a fraction of the damage caused by the RCPsych’s ‘discontinuation’ stance to see the harm caused to unsuspecting consumers – see James Moore for a prime example.

Sadly (for me at least), psychiatry from The Royal College of Surgeons in Ireland (RCSI) are equally irresponsible in providing misinformation to the public, with their ‘mental health difficulties are chemical imbalances in your brain’ tripe (I have addressed this before). Despite much ridicule and requests to retract this unfounded and equally dangerous statement, this public declaration by Ireland’s largest medical school is still available in all its inglorious glory on Twitter. This is a false and very dangerous message to give to vulnerable people, mainly because it gives the impression that only drugs can fix this ‘imbalance’. Indeed, the ‘imbalance’ belief can also have a detrimental affect on one’s personal autonomy, as it implies that external factors such as behavior or life changes will not improve our mental health – as the ‘inherent fault’ in our brains or character is at issue. Indeed, Dr Terry Lynch from Limerick even wrote a book about it, and very informative it is too (not biased at all, at all – although, I was happy to get a mention).

While the RCPsych and RCSI are not alone in providing misinformation to the masses, they are a fundamental part of the problem and complicit in causing harm. Indeed, psychotropic drugs (including widely-prescribed antidepressants and benzodiazepines) that target our mood, the way we feel, the way we think, are still largely hailed as ‘safe’. While some seem to tolerate these drugs with little adverse effects, others find the opposite, with disastrous, sometimes fatal, consequences. Violence is just one of the bizarre effects that can be caused by taking a drug commonly prescribed by one’s friendly GP. While drug companies have warned of reports of antidepressant-induced violent behavior, such as harm to ones-self and others, GPs and Psychiatry still seem oblivious to the dangers. No Zebras in their line of vision, no siree doc.

For example, a ‘Dear Doctor’ Letter sent to healthcare professionals in 2004 can be viewed here. It includes the following:

There are clinical trial and post-marketing reports with SSRIs and other newer antidepressants, in both pediatrics and adults, of severe agitation-type adverse events coupled with self-harm or harm to others. The agitation-type events include:
akathisia, agitation, disinhibition, emotional lability, hostility, aggression,
depersonalization.

No doubt the friendly GP didn’t include THAT in his sales pitch for the ‘mild antidepressant’ he/she was prescribing. Indeed, iatrogenesis, however well-intentioned, doesn’t change the outcome and as we have seen with the RCPsych and the RCSI, the legalities of Informed Consent is still seemingly a very far-off concept. As for a drug that is specifically targeted at one’s emotions, mood and behavior – what could possibly go wrong? See the aforementioned zebra.

So, one wonders what disastrous drug-induced effect will be revealed to the public next? My money (and my RCSI Thesis) is on sex – see the RxISK website. Josephine/Joe, I foresee a more permanent problem.

2 thoughts on “Get the Hippocratical Boat”

  1. Interesting Leonie given antidepressants for diagnosed Clinical Depression caused by Lariam only ever told can make drowsy so be careful driving by Pharmicist in work. In 18yrs 55days only one Dr ever sat me down informed me about a medication even took out leaflet.
    Told nothing about lariam until a problem still told nothing more just be better in a week then be better in six months. Despite honest Dr’s best intentions they were left in very bad situation by employers, drug company information.
    Dr’s not perfect nobody is but systems and authorities under are absolute joke.
    Somebody makes a mistake or mislead tried best how could you say anything.
    Lying tampering with files, documents & more way different.
    Keep watching Leonie next few months things will explode publicly one way or another.

    Liked by 1 person

  2. I am perplexed as to why Lundbeck Canada alerted doctors to the adverse effects of Citalopram and did not issue similar warnings to doctors in Ireland and elsewhere. Are we to presume that only Canadians suffered adversely? I am shocked that Canadian doctors were given such detailed advice on monitoring patients being newly prescribed Citalopram and this information was being withheld from doctors elsewhere.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s